Idaho, 2003

Damaging Wind in Idaho, July 17, 2003

July 17, 2003 · NWS PIH · 1 event in 1 county or zone

Thunderstorm wind uprooted tree and downed phone lines in town of Basalt. No property damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm wind uprooted tree and downed phone lines in town of Basalt. No property damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 17, 2:40 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 2:40 PM MST, 3 hours 35 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
340 PM MDT THU JUL 17 2003

SATELLITE SHOWS MOISTURE ROTATING AROUND FOUR CORNERS HIGH AND
THROUGH SOUTHEAST IDAHO. SLIGHT DEFORMATION AREA ARCING THROUGH THE
CENTRAL MOUNTAINS THIS AFTERNOON WHERE ISOLATED DRY THUNDERSTORM CAN
NOT BE RULED OUT THIS EVENING.  CHALLIS REPORTED WIND GUST TO 28KTS
THAT MIGHT BE THE RESULT OF DRY MICRO BURST...PREVIOUS HOUR WINDS
WERE 5 KTS.  LITTLE INDICATION ON RADAR AND NO LIGHTNING REPORT AS
YET. VISIBLE IMAGERY SHOWS OTHER CONVECTION OVER CASSIA COUNTY
ANGLED OFF TO NORTHERN BANNOCK COUNTY AND SWAN VALLEY.  AGAIN NO
LIGHTNING INDICATED AND NOT MUCH ON RADAR.  JUST ENOUGH FOR SLIGHT
CHANCE WORDING THIS EVENING.

FRIDAY SHOWS LITTLE CHANGE.  H7 TEMPERATURES AND 1000-500MB
THICKNESS SHOW LITTLE CHANGE.  GFS AND MESOETA ARC A FINGER OF
MOISTURE THROUGH CENTRAL MOUNTAINS AND PERHAPS SLIGHTLY DRIER AIR
THROUGH THE UPPER SNAKE RIVER VALLEY WHILE THE HEAVIER MOISTURE
ROTATES INTO WYOMING.  DIFFICULT TO TELL FROM WATER VAPOR IF THIS
WILL HAPPEN EXACTLY THAT WAY.  THERE IS A FINGER OF DRY AIR IN WATER
VAPOR RIGHT OVER FOUR CORNERS THAT LOOKS LIKE IT COULD BE DRAWN THIS
WAY. MODELS EVEN AT 12 HOURS DO NOT SHOW STRONG CONTINUNITY WITH
LITTLE SUBTLE FEATURES.  CASE IN POINT IS THUNDERSTORMS THAT SHOULD
HAVE BEEN IN POCATELLO AREA THIS AFTERNOON ARE NOW MORE IN UTAH AND
SOUTHWEST WYOMING.  HAVE GONE WITH MORE PERSISTENCE IN
FORECAST...BOTH WITH POPS AND TEMPERATURES.

BETTER CHANCE FOR THUNDERSTORMS SATURDAY SINCE MODELS LAST COUPLE
RUNS ROTATE DISTURBANCE AROUND HIGH UP THROUGH CENTRAL MOUNTAINS.
HAVE ADJUSTED POPS UP SLIGHTLY FOR THIS.

GENERAL TREND ESPECIALLY IN GFS IS TO SHIFT CENTER OF HIGH FROM FOUR
CORNERS INTO CENTRAL OR NORTHERN NEVADA THROUGH MONDAY AND TUESDAY.
GFS TRIES TO SHIFT FLOW OVER FORECAST AREA TO NORTHWEST AND BRING
DRIER AIR IN ESPECIALLY ON TUESDAY.  GFS ALSO MOVES MOISTURE FROM
CLAUDETTE FROM SOUTHERN ARIZONA TO A POINT JUST OFF THE CENTRAL
CALIFORNIA COAST AND HOLD IT THERE ROUGHLY IN A COL AREA BY MONDAY.
NOT SURE IF THE MODEL KNOWS WHAT TO DO WITH IT AFTER THAT. PREVIOUS
MODEL RUN WRAPPED MOISTURE BACK TOWARDS IDAHO MORE. WILL NOT MAKE
ANY WHOLESALE CHANGES TO FORECAST AT THIS TIME. SURVICK

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Jul 17, 4:00 AM MST, 14 hours 15 minutes before
IDZ017>023-031-032-172330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 AM MDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 48 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
July 17, 6:15 PM MST to 6:30 PM MST
Where
Bingham County, Basalt
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.317, -112.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376573.